MAUDE Adverse Event Report: ACCLARENT, INC. ACCLARENT AERA EUSTACHIAN TUBE BALLOON DILATION SYSTEM, 5PK; EUSTACHIAN TUBE BALLOON DILATION DEVICE

ACCLARENT, INC. ACCLARENT AERA EUSTACHIAN TUBE BALLOON DILATION SYSTEM, 5PK; EUSTACHIAN TUBE BALLOON DILATION DEVICE
Model Number EU061655
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Itching Sensation (1943); Discomfort (2330)
Date of Event 04/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient date of birth, age, gender, weight, race, and ethnicity were not provided.Section h.3: the foreign body / device component is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Section h.4: the device manufacture date is not known as the device lot number is not available / not reported.Since this adverse event required additional surgical intervention/procedure to preclude permanent impairment of a body function or permanent damage to a body structure, it is considered serious and reportable.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by acclarent, or its employees that the report constitutes an admission that the product, acclarent, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional that the patient underwent a primary eustachian tube dilation on (b)(6) 2023 using an acclarent aera eustachian tube balloon dilation system (eu061655 / lot# unknown).At the time of the procedure, there were no patient consequences and the procedure was successfully completed.On (b)(6) 2023, the patient returned to the clinic reporting of left ear discomfort and itchiness.It was confirmed that a blue foreign body was lodged in the patient¿s ear canal.Per the acclarent ent consultant, ¿the tip of the balloon dislodged and extruded retrograde into the middle ear and out through the membrane.¿ the physician removed the foreign body from the ear and there were no further medical intervention performed.It was further reported that there were no further issues with the middle ear or the ear drum.On (b)(6) 2023, additional information was received.The information indicated that the affected ear was the left ear.Per the acclarent ent consultant, the foreign body was removed likely with some forceps.The aera balloon that was used during the procedure is not available; it was discarded on the day of the index procedure, (b)(6) 2023.The acclarent ent consultant reported that he was not present on the date of the index procedure.The information he received was that the patient had left ear discomfort and itchiness.There was no adverse effects; the patient is stable.The patient drove to the physician¿s office on (b)(6) 2023, to deliver the foreign body that was removed from his ear, and the ent consultant waited in the waiting area ¿to retrieve it from the physician.¿.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device component on 29-may-2023.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: b.4, d.9, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.The reported foreign body was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile blue tip was returned contained in a clear container inside the decontamination pouch.Visual inspection was performed.It was suspected to be part of the bulb tip of the aera eustachian tube balloon dilation system.Fourier transform infrared (ftir) spectroscopy was performed on the material of the returned foreign body and on a sample guide catheter tip as the control sample.The result of the ftir on the foreign material showed composition from functional groups associated to a carbonate-derived material.The result of the guide catheter control samples showed mainly characteristic pebax molecular vibrations.Comparison test showed that both samples shared principal absorption bands against their reference spectrums.The main differences were observed in the unknown foreign particle against calcium carbonate reference spectrum.An indication that the sample is mainly conformed to another carbonate derived material, whereas the material from the control sample conformed with the chemical composition of the aera balloon catheter bulb tip.In conclusion, the results obtained showed different ftir spectrums for the samples.The unknown foreign sample is from a carbonate derived material spectrum and the control sample is from a polyether block amide (pebax) material spectrum.The control sample has conformation in accordance with acclarent material specification.However, there is no source of carbonate material specified to indicate the origin of the unknown blue foreign particle.From visual inspection and ftir comparison, it is confirmed that the unknown blue particle is conformed of a different material.The reported issue documented in the complaint regarding the separation of the blue bulb tip of the aera eustachian tube balloon dilation system was not confirmed based on the results of further analysis of the material composition via ftir spectroscopy.The results indicated that the material composition of the returned foreign material did not belong to an acclarent device.However, with the limited information available and result from the particle inspection, there is no clear insight / determination into the root cause and/or exact contributing factors that may have resulted in the foreign material being lodged in the patient¿s ear canal.There is no indication that the reported issue is a result of a defect inherently related to the acclarent device.The device lot number was not available.The manufacturing documentation review could not be performed without the lot number.As part of acclarent quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points during the manufacturing process to prevent damages from leaving the facility.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
ACCLARENT AERA EUSTACHIAN TUBE BALLOON DILATION SYSTEM, 5PK
Common Device Name
EUSTACHIAN TUBE BALLOON DILATION DEVICE
Manufacturer (Section D)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer (Section G)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key16873218
Report Number3005172759-2023-00028
Device Sequence Number3613892
Product Code PNZ
UDI-Device Identifier10705031230880
UDI-Public10705031230880
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEU061655
Device Catalogue NumberEU061655
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2023
Supplement Date Received by Manufacturer05/29/2023
07/13/2023
Initial Report FDA Received Date05/04/2023
Supplement Report FDA Received Date05/30/2023
07/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown